Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 68, NWS Dodge City, KS

May 24, 1997Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 1997, 3:58 PM MDT for Hamilton County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1997, 3:58 PM MDT (21:58 UTC)
Expired
May 24, 1997, 4:30 PM MDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WUUS1 KDDC 242200 RRA
SVRDDC
KSC075-242230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM MDT SAT MAY 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  HAMILTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 430 PM MDT (530 PM CDT)
 
* SOME LOCATIONS AFFECTED
  SYRACUSE                   BY 405 PM MDT

* AT 356 PM MDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES WEST OF SYRACUSE MOVING NORTHEAST AT 25 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

PARKIN/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:33 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 24, 2:33 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT SAT MAY 24 1997

NOT MUCH TIME FOR DISC TDY DUE MANY HEADLINES AND SHORT STAFFING. IN
SHORT TERM MAIN QSTN IS XTNT AND TYPE CNVCTN TNGT.  PER DISC W SPC
STORMS FIRING OVER SE COLO AND PNHNDLS WL REACH XTRM SW ZNS SHORTLY
WHILE SFC BNDRY E/W THRU DDC ALSO STARTING TO FIRE UP.  LKG AT WND
FIELDS AND HIGH CAPES XPCT MAIN THREAT WL BE HAIL...WINDS AND
TORRENTIAL RAINS AS THE CLUSTER TYPE CNVCTN TURNS MCS N OF THE SFC
BNDRY LATE TNGT.  END RESULT IS FFW N OF THE SFC BNDRY IN THOSE ZONES
WHERE FFG IS GENERALLY AOB 3 INCHES.  COORD WITH SPC ON SVR TSTM W IN
MY SW ZNS.

IN LTR PDS GENERALLY FOLLOWED ETA.  TSTMS AND MCS TNGT WL DEEPEN
BNDRY LYR COLD DOME WITH RAIN COOLING AND CONSIDERABLE MSTR THUS SFC
LOW MOVG OUT OF COLO SHD STAY MUCH FARTHER SOUTH THAN NGM SLTN. AVN
IS A COMPROMISE POSITIONING, BUT I DOUBT EVEN ETA HAS ADJUSTED ENUF
FOR THE RAIN COOLING...ETC SO WL CONSIDERABLY UNDERCUT FWC NUMBERS
FOR HIGH TEMPS THRU MEMORIAL DAY. WL ALSO HV TO BRING IN LOTS MORE
CLOUD AND BETTER CHCS FOR PCPN.  AVN H5 FEATURES LOOK BEST FOR LTR
PDS THUS WITH COLD AIR IN PLACE IN BNDRY LYR...W TO SW FLOW ALOFT
...LOTS OF LIFT AND MSTR WL GO WITH CLOUDY AND COOL SUN NGT AND MON
AND PCPN SHD BE MAINLY OVRRNG RAIN.

.DDC...FFW 030-031-043>046-063-064.
       SVR TSTM WTCH 061>068-074>078-084>088.

DDC 058/077 052/077 052 742
GCK 057/076 050/076 050 742
EHA 058/078 054/078 054 420
LBL 060/079 055/079 055 420
HYS 056/074 056/074 053 853
P28 063/080 056/080 055 532

JOHNSON

In the hours before

Special weather statement, May 24, 10:13 AM MDT, 5 hours 45 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1113 AM CDT SAT MAY 24 1997

SYNOPSIS:  WARM...MOIST AND UNSTABLE CONDITIONS OVER MOST OF KANSAS
TODAY WILL BE FURTHER ENHANCED BY A DEVELOPING TROF OF LOWW PRESSURE
IN THE LEE SLOPES OF THE ROCKIES.  MEANWHILE A PACIFIC FRONT MOVING
ACROSS THE ROCKIES WILL PUSH OUT INTO THE PLAINS TONIGHT AND SHOULD
TRIGGER AFTERNOON THUNDERSTORMS FROM WYOMING SOUTH THROUGH COLORADO
INTO NORTHEAST NEW MEXICO.  THESE STORMS WILL PROGRESS EASTWARD
ACROSS THE HIGH PLAINS TONIGHT FEEDING ON THE UNSTABLE AIR OVER WEST
KANSAS.  SOME OF THE STORMS ARE APT TO BECOME SEVERE WITH LARGE HAIL
AND POSSIBLY AN ISOLATED TORNADO.  SINCE THE STORMS WILL BUILD INTO
CLUSTERS...LATE NIGHT OR EARLY MORNING COULD WELL SEE TORRENTIAL
RAINS AND POSSIBLE PROBLEMS WITH LOCALIZED FLOODING.

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING AND OVERNIGHT.

JOHNSON
Special weather statement, May 24, 10:14 AM MDT, 5 hours 44 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1113 AM CDT SAT MAY 24 1997

SYNOPSIS:  WARM...MOIST AND UNSTABLE CONDITIONS OVER MOST OF KANSAS
TODAY WILL BE FURTHER ENHANCED BY A DEVELOPING TROF OF LOWW PRESSURE
IN THE LEE SLOPES OF THE ROCKIES.  MEANWHILE A PACIFIC FRONT MOVING
ACROSS THE ROCKIES WILL PUSH OUT INTO THE PLAINS TONIGHT AND SHOULD
TRIGGER AFTERNOON THUNDERSTORMS FROM WYOMING SOUTH THROUGH COLORADO
INTO NORTHEAST NEW MEXICO.  THESE STORMS WILL PROGRESS EASTWARD
ACROSS THE HIGH PLAINS TONIGHT FEEDING ON THE UNSTABLE AIR OVER WEST
KANSAS.  SOME OF THE STORMS ARE APT TO BECOME SEVERE WITH LARGE HAIL
AND POSSIBLY AN ISOLATED TORNADO.  SINCE THE STORMS WILL BUILD INTO
CLUSTERS...LATE NIGHT OR EARLY MORNING COULD WELL SEE TORRENTIAL
RAINS AND POSSIBLE PROBLEMS WITH LOCALIZED FLOODING.

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING AND OVERNIGHT.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:08 PM MDTTornado WarningDDCStanton32 min
May 24, 3:18 PM MDTSevere Thunderstorm WarningDDCStafford47 min
May 24, 3:43 PM MDTSevere Thunderstorm WarningDDCStanton32 min
May 24, 4:18 PM MDTSevere Thunderstorm WarningDDCMorton32 min
May 24, 4:38 PM MDTSevere Thunderstorm WarningDDCGrant, Stevens42 min
May 24, 5:31 PM MDTSevere Thunderstorm WarningDDCFinney34 min
May 24, 5:46 PM MDTSevere Thunderstorm WarningDDCStevens34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.